Alabama, 2005

Damaging Winds in Alabama, April 1, 2005

April 1, 2005 · NWS HUN · 3 events in 2 counties and zones

3 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Apr 1, 12:03 PM CST, 2 hours 22 minutes earlier.

Area forecast discussion, Apr 1, 12:03 PM CST, 2 hours 22 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1203 PM CST FRI APR 1 2005

.DISCUSSION...
SFC FRONT CONTINUES TO BE CLOSE TO THE AREA. THINK IT HAS
RETROGRADED A BIT WESTWARD AND IS NOW JUST CLIPPING OUR NORTHWEST
COUNTIES. ELSEWHERE...TEMPS HAVE SKYROCKETED TO AROUND 70...MUCH
WARMER THAN ORIGINALLY ANTICIPATED...AS CLOUDS RAPIDLY BROKE UP.

WITH THE WARMER TEMPS COMES MORE INSTABILITY...AND A SEVERE TSTM
WATCH HAS BEEN ISSUED FOR THE ENTIRE HUN CWFA. NORTH OF THE
FRONT...THE MAIN THREAT WILL BE FOR LARGE HAIL. SOUTH OF THE
FRONT...THE THREATS WILL BE FOR SMALL TO MARGINALLY LARGE HAIL...
AND GUSTY TO DAMAGING WINDS. AN ISOLATED TORNADO CANT BE RULED OUT.

STILL...DO NOT THINK THE THREAT IS TREMENDOUS FOR SEVERE WX BUT
PROBABLY THE THREAT IS SLIGHTLY HIGHER THAN WITH THE LAST SYSTEM
GIVEN THE ADDED SUNSHINE.

FLOOD THREAT REMAINS MARGINAL.

FORECAST UPDATE ALREADY OUT.
&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...FLOOD WATCH UNTIL 4 PM FOR CULLMAN...MARSHALL AND DEKALB
COUNTIES (ALZ008-010-016).
TN...NONE.
&&

JE/23
Hazardous weather outlook, Apr 1, 11:47 AM CST, 2 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1147 AM CST FRI APR 1 2005

ALZ001>010-016-TNZ076-096-097-020400-
COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE-
LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN-
1147 AM CST FRI APR 1 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PARTS OF
SOUTHERN MIDDLE TENNESSEE..

.DAY ONE...(THROUGH TONIGHT)...

SHOWERS AND THUNDERSTORMS WILL CONTINUE TO OVERSPREAD THE TENNESSEE
VALLEY THROUGHOUT THE AFTERNOON...WITH A SURFACE FRONT BISECTING THE
AREA. NORTH OF THE FRONT...LARGE HAIL UP TO ONE INCH IN DIAMETER IS
POSSIBLE. SOUTH OF THE FRONT...THE THREAT WILL BE FOR LARGE HAIL AND
WIND GUSTS UP TO 60 MPH IN ISOLATED THUNDERSTORMS. AN ISOLATED
TORNADO CANNOT BE RULED OUT BUT THE THREAT APPEARS MINIMAL AT THIS
TIME.

THERE IS A THREAT FOR THE STORMS TO CAUSE FLASH FLOODING...
ESPECIALLY IN CULLMAN...MARSHALL AND DEKALB COUNTIES...WHERE
SATURATED GROUND CONDITIONS STILL EXIST FROM RECENT RAINFALL.

THE HEAVIER PRECIPITATION WILL TAPER OFF FROM WEST TO EAST BY THE
EARLY AFTERNOON HOURS.  ADDITIONAL LIGHT RAIN WILL BE POSSIBLE
TONIGHT AS A UPPER LEVEL SYSTEM MOVES THROUGH.

.DAYS TWO THROUGH SEVEN...(SATURDAY THROUGH THURSDAY)...

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

NORTHWEST WINDS WILL INCREASE ON SATURDAY...WITH A FEW GUSTS
APPROACHING 30 TO 35 MPH.

.SPOTTER CALL TO ACTION STATEMENT...

STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL ARE ENCOURAGED TO
MONITOR WEATHER CONDITIONS THIS AFTERNOON. PLEASE PASS ALONG ANY
STORM REPORTS. FORMAL ACTIVATION OF STORM SPOTTERS HAS NOT YET BEEN
REQUESTED...BUT IS POSSIBLE THIS AFTERNOON.

JE

In the hours before

Special weather statement, Apr 1, 12:58 PM CST, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1258 PM CST FRI APR 1 2005

ALZ003-011915-
FRANKLIN AL-
1258 PM CST FRI APR 1 2005

...SIGNIFICANT WEATHER ALERT FOR STRONG THUNDERSTORMS IN EXTREME
NORTHWESTERN FRANKLIN COUNTY ALABAMA...

AT 1257 PM...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
EXTREME NORTHWESTERN FRANKLIN COUNTY. THIS STORM IS CAPABLE OF
PRODUCING HAIL TO THE SIZE OF DIMES THROUGH 115 PM...BEFORE MOVING
OUT OF THE COUNTY.

JE
Special weather statement, Apr 1, 1:16 PM CST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
116 PM CST FRI APR 1 2005

ALZ001-011945-
LAUDERDALE-
116 PM CST FRI APR 1 2005

...SIGNIFICANT WEATHER ALERT FOR STRONG THUNDERSTORMS IN LAUDERDALE
COUNTY ALABAMA...

AT 115 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CHEROKEE...MOVING NORTHEAST AT 60 MPH. THIS
STORM IS CAPABLE OF PRODUCING HAIL TO THE SIZE OF DIMES THROUGH 145
PM...BEFORE MOVING OUT OF THE COUNTY.

COMMUNITIES AFFECTED THROUGH 145 PM INCLUDE...THREET...OAKLAND...
SMITHSONIA...AND THE NATCHEZ TRACE PARKWAY.

THIS STORM COULD BECOME SEVERE AGAIN AT ANY TIME. PLEASE CONTINUE TO
MONITOR FOR FUTURE STATEMENTS AND POSSIBLE WARNINGS FROM THE
NATIONAL WEATHER SERVICE.

JE
Special weather statement, Apr 1, 1:32 PM CST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
132 PM CST FRI APR 1 2005

ALZ003-012000-
FRANKLIN AL-
132 PM CST FRI APR 1 2005

...SIGNIFICANT WEATHER ALERT FOR STRONG THUNDERSTORMS APPROACHING
FRANKLIN COUNTY ALABAMA...

AT 130 PM...DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS
EXTENDING FROM EVERGREEN TO BELMONT MISSISSIPPI...MOVING NORTHEAST AT
45 MPH. THIS LINE OF STORMS WILL AFFECT MUCH OF WESTERN FRANKLIN
COUNTY THROUGH 2 PM.

WIND GUSTS TO 50 MPH AND HAIL TO THE SIZE OF DIMES IS POSSIBLE WITH
THESE STORMS.

SOME COMMUNITIES THAT WILL AFFECTED INCLUDE...RED BAY...VINA...
HAMILTON...PLEASANT SITE...BELGREEN AND THE NATCHEZ TRACE PARKWAY.
PERSONS IN THE PATH OF THESE STORMS SHOULD SEEK SHELTER NOW.

THIS STORM COULD BECOME SEVERE AT ANY TIME. PLEASE CONTINUE TO
MONITOR FOR FUTURE STATEMENTS AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE IN HUNTSVILLE.

RB
Special weather statement, Apr 1, 1:38 PM CST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
138 PM CST FRI APR 1 2005

ALZ002-012000-
COLBERT-
138 PM CST FRI APR 1 2005

...SIGNIFICANT WEATHER ALERT FOR STRONG THUNDERSTORMS AND LOCALLY
HEAVY RAINFALL IN COLBERT COUNTY ALABAMA...

AT 136 PM...DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS
EXTENDING FROM ZIP CITY TO RED BAY...MOVING EAST AND NORTHEAST AT 55
MPH. THIS LINE OF STORMS WILL AFFECT MUCH OF COLBERT COUNTY THROUGH 2
PM.

WIND GUSTS TO 50 MPH AND HAIL TO THE SIZE OF DIMES ARE POSSIBLE WITH
THESE STORMS.

SOME COMMUNITIES THAT WILL AFFECTED INCLUDE...CHEROKEE...MUSCLE
SHOALS...TUSCUMBIA...SHEFFIELD...AND RED ROCK. THE NATCHEZ TRACE
PARKWAY WILL ALSO BE AFFECTED. PERSONS IN THE PATH OF THESE STORMS
SHOULD SEEK SHELTER NOW.

THIS STORM COULD BECOME SEVERE AT ANY TIME. PLEASE CONTINUE TO
MONITOR FOR FUTURE STATEMENTS AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE IN HUNTSVILLE.

JE
Special weather statement, Apr 1, 2:18 PM CST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
218 PM CST FRI APR 1 2005

ALZ003-004-012045-
FRANKLIN AL-LAWRENCE-
218 PM CST FRI APR 1 2005

...SIGNIFICANT WEATHER ALERT FOR STRONG THUNDERSTORMS AND LOCALLY
HEAVY RAINFALL FOR FRANKLIN AND LAWRENCE COUNTIES ALABAMA...

AT 218 PM...DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS
EXTENDING FROM HAMILTON TO HODGES...AND NEAR PLEASANT RIDGE...MOVING
EAST AND NORTHEAST AT 55 MPH. THIS LINE OF STORMS WILL AFFECT MUCH OF
CENTRAL AND EASTERN FRANKLIN...AND MUCH OF WESTERN AND CENTRAL
LAWRENCE COUNTY THROUGH 245 PM CST.

WIND GUSTS TO 50 MPH AND HAIL TO THE SIZE OF DIMES ARE POSSIBLE WITH
THESE STORMS.

SOME COMMUNITIES THAT WILL AFFECTED INCLUDE...DUKETON...PHIL
CAMPBELL...THARPTON...MOUNT HOPE...MOULTON...AND TOWN CREEK. PERSONS
IN THE PATH OF THESE STORMS SHOULD SEEK SHELTER NOW.

THIS STORM COULD BECOME SEVERE AT ANY TIME. PLEASE CONTINUE TO
MONITOR FOR FUTURE STATEMENTS AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE IN HUNTSVILLE.

RSB

The radar

The Columbus AFB radar (KGWX), 130 km away, was scanning. The volume nearest the first event began at 20:26 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lauderdale

When
April 1, 2:25 PM CST to 2:26 PM CST
Where
Lauderdale County, Killen
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
34.867, -87.533

A tree was blown down by thunderstorm winds in Killen.

Thunderstorm Wind, Marshall

When
April 1, 4:50 PM CST to 4:51 PM CST
Where
Marshall County, Grant
Measured
55 kt (63 mph) estimated gust
Reported by
BROADCAST MEDIA
Coordinates
34.533, -86.267

Thunderstorm winds resulted in roof damage to a house.

Thunderstorm Wind, Marshall

When
April 1, 4:55 PM CST to 4:56 PM CST
Where
Marshall County, 5 mi NE of Grant
Measured
55 kt (63 mph) estimated gust
Reported by
BROADCAST MEDIA
Coordinates
34.583, -86.200

Thunderstorm winds blew a front porch off a house and destroyed a chicken house.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2005Every state in 2005This day in weather historyWarnings in Alabama, April 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5447183, 5447184, 5447185.